Prescription weight loss drugs?(12 Posts)
I am hugely overweight and have always been so ,am 39 now. Weigh about 19 stone and am 5'6.
I also struggle daily with depression although this is manageable atm.
I desperately want/need to lose weight, have done all the slimming clubs etc.
I do exercise, an hour a day walking with the dog.
I am thinking of going to see my gp to see if there is anything that can be prescribed.
Does anyone have any experience of this or wise words!
Yes, and my wise words would be DONT DO IT! The only perscription drug is orlistat (xenical) which basically makes you dribble fat out of your bottom. The thing ism fat isnt even bad for us! Its the carbs.
Have your tried to lower your carbs? I am in a similar place to you, but have lost over 2 stone so far. Its great for helping depression too, it lifts your mood & regulates your energy levels. Join us on the Bootcamp threads if you fancy it, the support is immense and the way of eating is tasty & fab.
I think there are drugs that can be prescribed. Not sure if you would qualify as I think you need to be over a certain BMI. I used to take something that caused appetite loss (it was to control my crippling & continuous migraines) & I did lose weight. However the other side effects were rather unpleasant. Thankfully the migraines got massively better when I got pregnant, DD is 1y & they are slowly returning. I am dreading going back on the tablets. Am also worried as I want another baby, can't take the tablets while pregnant as they cause birth defects. Got lucky with DD as I was still on them when I got pregnant (much longed for surprise baby).
I'd talk to the doctor if I were you, at least let them know you are struggling, maybe they can suggest something that isn't drug related. I've heard of people being 'prescribed' low cost gym memberships.
Totally agree with Black on this one, I wasn't that far from you when I started low carb and am now 2 stone down in what feels like a fairly ok period of time. You can overcome this without meds which will mess up your system.
50, it sounds like you were on Reductil, which has been taken off the market as it was unsafe
Only prescription drug is oralist at (equivalent to double dose of alli which you can buy OTC). It works by making you so scared of eating fat because of the effects (as described above) that you lose weight!
But I don't think the gp will give it to you unless you prove you can lose some weight first without. Have you tried weightwatchers (online if you do t fancy meetings) or calorie counting (my fitness pal)? Ww definitely works!
haha at fat dribbling out of bottom
yy to ww and sw, I think the problem is my complete lack of self restraint.
I haven't done low carbing though.
Thanks for the replies
Head over to the low carb boot camp - it really is quite straightforward, you're able to eat a good variety of food and it will stabilise your blood sugar which in turn will help your self restraint.
I had no self restraint until I low carbed. Now I know that carbs make you hungry & it is nothing at all to do with being greedy!
50, were you taking topirimate for your migraines? What were the other side effects?
Hi. Yes, Topiramate. 50mg twice daily, I think. Might have been 5mg, it's been a while. Side effects:
- Have to wean yourself on & off it. HIDEOUS side effects if you just stop all of a sudden. (fainting, fits apparently. Headaches on a par with full on labour.)
- intermittent but severe 'pins & needles' in hands & feet.
- excessive tiredness/sleepyness.
- it interacts with some other drugs, esp anything that makes you sleepy. For me, this meant alcohol was off the menu as it knocked me out pretty quickly.
-'parasthesia' basically this means altered sensation. I developed a large area on my back where there was almost no feeling, could have stuck pins in & I wouldn't notice. Think the pins & needles was part of this.
- nausea, although this went off after a while.
- for me, the major issue was the risk of birth defects. Apparently there's a 1/50 risk of cleft palate if you take it during pregnancy. Also it often causes Hypospadias if you have a boy. My doctor went through the risks with me when I found I was pregnant, & I got off it asap, it took about 10 days. (recommended time is a month due to the reasons above.) I was convinced I'd harmed DD right through the pregnancy until she was born.
- it can cause 'clinical anorexia' ie drug induced appetite loss, but not in everyone apparently.
It's pretty horrible, but I suppose so is being overweight enough to need it. (not a judgment, I'm still carrying plenty of excess from pregnancy, & DD's birthday is this week.)
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.